I Attended a Naloxone Training in Memory of My Daughter. Nine Days Later, I Saved a Stranger’s Life.

By
Jenny Souviner Hallett
The author, Jenny Hallet, with her daughter Brittany at her high school graduation

When I got trained to administer naloxone, a lifesaving opioid overdose reversal medication, I had no idea that I’d be putting it to use just nine days later. But that is exactly what happened. And it was one of the most miraculous things I’ve ever witnessed.

I was inspired to attend the naloxone training after losing my loving 26-year-old daughter, Brittany Rose Hallett. She struggled for many years with alcohol addiction. One day, I came home to find her dead in her bed. Even though her substance use disorder involved the legal drug of alcohol, losing her motivated me to dedicate my life to helping others still struggling with an addiction to any substance, including opioids. After all, addiction is addiction, no matter the substance.

I nearly didn’t go to that training two years ago, figuring I’d go to the next one. But something just made me go. A stranger’s life was saved by that last-minute decision.

I was visiting a friend’s house when someone in her neighborhood came upon a young man who was overdosing on heroin. They knew I had just gotten trained in administering naloxone, and that my car was nearby at my friend’s house. They called me around 11:30 PM to come help.

As I drove to the scene, my friend helped unwrap the brown package that I had received in my training just nine days earlier. I told her what we needed to do once we got there. I said, “We can do this!”

When we arrived, the young man’s girlfriend was performing CPR with 911 on the phone. His entire body was a pasty grayish blue. I was shaking so hard that it was difficult to get the needle into the vial, but I did what I had to do. I was able to administer the naloxone into his thigh muscle, just as I had been trained to do. I told his girlfriend that it could take three to five minutes for it to kick in, so she wouldn’t think that it wasn’t working. After a couple of minutes, she begged me to give him another dose. I prepared a second dose just as the paramedics arrived. They administered my syringe, and then gave him an additional dose of Narcan, a nasal spray version of naloxone.

After a couple more minutes, the young man rolled his eyes open and took a deep gasp of air. He sat up right away. He was alive, and seemed all right.

Right away, I started bawling my eyes out. I immediately thought of this young man’s mother. I thought about how she had no idea of how close she just came to losing her son, and to grieving a horrible loss for the rest of her life with every single breath she would ever take.

I thought of Brittany Rose, too. I thought of how happy she’d be to know that someone who suffered as she did is now getting another chance at life and recovery.

Everyone should get trained to administer naloxone and carry it with them. It is just as important as learning to do CPR. At any moment, you just might come across someone overdosing in any private or public place. A person cannot get into recovery if they are dead. I never learned that young man’s name, but I do know that he was given a second chance that night and I hope that he has or will achieve long-term recovery.

Saving his life is my sweet Brittany Rose’s legacy. Because she died, I was able to help him live.

I love you forever, sweet pea Brittany Rose.

 

Jenny Souviner Hallett is a Shatterproof Ambassador and founder of Brittany’s Alcoholism Counseling and Prevention.

Shatterproof: Stronger Than Addiction

Fixing the broken treatment system starts now

Shatterproof is transforming addiction treatment in America. Stay tuned for updates and information

Overlay Form